Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Cheyenne, WY

May 11, 2005Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2005, 4:23 PM MDT for Cheyenne County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 4:23 PM MDT (22:23 UTC)
Expired
May 11, 2005, 5:03 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 153 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 112224
SVRCYS
NEC033-112300-
/O.NEW.KCYS.SV.W.0023.050511T2223Z-050511T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 500 PM MDT

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES EAST OF
  LORENZO...OR ABOUT 10 MILES SOUTH OF SIDNEY...AND MOVING NORTH AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIDNEY BY 430 PM MDT
  COLTON...7 MILES WEST OF SUNOL AND 9 MILES EAST OF BROWNSON BY 435
  PM MDT
  GURLEY BY 450 PM MDT
  MILLER AIRSTRIP BY 455 PM MDT
  6 MILES EAST OF DALTON BY 500 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4096 10319 4097 10272 4143 10266 4141 10315

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 112246
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT WED MAY 11 2005

NEC033-112300-
/O.CON.KCYS.SV.W.0023.000000T0000Z-050511T2300Z/
CHEYENNE NE-
443 PM MDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
CENTRAL CHEYENNE COUNTY...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR COLTON...OR ABOUT 7 MILES NORTHEAST OF
SIDNEY...MOVING NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLTON BY 430 PM MDT
  6 MILES WEST OF SUNOL BY 435 PM MDT
  7 MILES EAST OF GURLEY BY 450 PM MDT
  MILLER AIRSTRIP BY 455 PM MDT
  8 MILES EAST OF DALTON BY 500 PM MDT

HAIL UP TO 1 INCH IN DIAMETER WAS REPORTED WITH THIS STORM JUST 
BEFORE IT CROSSED INTO NEBRASKA FROM COLORADO.  IF YOU ARE IN THE 
PATH OF THE STORM...TAKE SHELTER IMMEDIATELY.

LAT...LON 4096 10319 4097 10272 4143 10266 4141 10315

$$

SOWKO
000 
WWUS55 KCYS 112303
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT WED MAY 11 2005

NEC033-112309-
/O.EXP.KCYS.SV.W.0023.000000T0000Z-050511T2300Z/
CHEYENNE NE-
459 PM MDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY
EXPIRES AT 500 PM MDT...

AT 500 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
STORM HAD WEAKENED TO BELOW SEVERE LIMITS.  SEVERAL REPORTS OF 
NICKEL SIZED HAIL WERE REPORTED WITH THIS STORM BUT THE STORM 
SPOTTERS INDICATED THAT THE STORM WAS WEAKENING.  HOWEVER...VERY 
HEAVY RAIN...1/2 INCH HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING 
ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES NORTHWARD THROUGH 
NORTHEASTERN CHEYENNE COUNTY. 

LAT...LON 4096 10319 4097 10272 4143 10266 4141 10315

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:38 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 11, 2:38 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT WED MAY 11 2005

.SHORT TERM...UPPER LOW OVER EXTREME NORTHERN UTAH EARLY THIS
AFTERNOON WILL LIFT SLOWLY NORTHEAST THROUGH THURSDAY.  THE FEATURE
WILL BE LOCATED OVER EASTERN MONTANA OR WESTERN SOUTH DAKOTA BY 00Z
FRIDAY.  AS THE UPPER LOW MOVES NORTHEAST...THE WIND FLOW AT AND
ABOVE 700 MB WILL SHIFT TO MORE WESTERLY AND WILL DRY THE
ATMOSPHERE.  AT THE SURFACE THE UPSLOPE WINDS GRADUALLY WEAKEN
TONIGHT AS WELL.  WILL LOWER POPS SLOWLY TONIGHT FROM THE SOUTHWEST
TO NORTHEAST.  THROUGH 05Z WILL CONTINUE HIGH POPS AS WELL AS THE
PREVIOUSLY ISSUED SNOW ADVISORY FOR THE SNOWY RANGE AND THE DENSE
FOG ADVISORY FOR THE SOUTHERN LARAMIE RANGE.  THE PRECIPITATION TYPE
WILL ALSO CHANGE FROM RAIN TO SNOW OVER ALL BUT THE SOUTHERN
NEBRASKA PANHANDLE THIS EVENING.  EVEN THOUGH THE ATMOSPHERE ABOVE
700 MB DRIES TONIGHT...THE BOUNDARY LAYER WILL STILL HAVE QUITE A
BIT OF MOISTURE AND SO THE LOWER CLOUDS SHOULD PERSIST ESPECIALLY
NEAR THE MOUNTAINS AND THE EAST PART OF THE CWA. AFTER A BREAK IN
THE MORE WIDESPREAD PRECIPITATION LATER TONIGHT AND THURSDAY
MORNING...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE CWA
THURSDAY AFTERNOON.  UNDER THE COOL AND CYCLONIC FLOW ALOFT THE
LIFTED INDICES OVER THE CWA LOWER TO NEAR OR BELOW ZERO.  THE
TEMPERATURES ARE EXPECTED TO WARM THURSDAY...BUT THERE IS QUITE A
BIT OF DIFFERENCE BETWEEN GUIDANCE HIGHS.  IN MOST PLACES WILL LEAN
TOWARD THE COOLER ETA NUMBERS FOR NOW.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...UPPER LEVEL LOW
CONTINUES TO MIGRATE NEWARD LEAVING THE AREA UNDER CYCLONIC FLOW
ALOFT.  WEAK VORT LOBE PROGRESSES OVER THE AREA PRODUCING ONE LAST ROUND
OF RAIN AND SNOW SHOWERS THURSDAY NIGHT INTO FRIDAY MORNING.  SKIES
WILL CLEAR THROUGH THE DAY AS ATMOSPHERE STABILIZES AND HEIGHTS
BUILD.  THE WEEKEND LOOKS TERRIFIC AS SHORTWAVE RIDGE BUILDS IN
PRODUCING SEASONABLY MILD TEMPS.  SLIGHT CHANCE OF SHOWERS SUNDAY
AFTERNOON AS ATMOSPHERE BECOMES SLIGHTLY UNSTABLE WITH APPROACHING
PAC STORM...HOWEVER THE MAJORITY OF THE CWA WILL REMAIN DRY.

SUN NIGHT THRU WED. BRISK ZONAL FLOW PREVAILS MON WITH WEAK
SHORTWAVE TROFS IN THE FLOW. GFS OVERDONE ON CLOUDS/QPF. SOME LOW
AFTERNOON/EVENING TSTM CHANCES IN ORDER PER CLIMATOLOGY. MILD WITH
HIGHS 60S/70S PER 850 MB TEMPERATURES. TUE...CARBON COPY OF MON
EXCEPT LESS TSTM CHANCES PER DRYING ON GFS. WED...500 MB HEIGHTS
PROGGED TO RISE SOME 80 METERS FROM 00Z/WED TO 00Z/THU AS LOW
AMPLITUDE SHORTWAVE RIDGING DEVELOPS. PER 850 MB TEMPERATURES FROM
20-24C AT 00Z/THU AND LIMITED CLOUD COVER WILL GO 5-10 DEGREES ABOVE
MEX MOS MAXIMA. THANK YOU AGAIN TO OUR NEIGHBORING OFFICES (RAPID
CITY/NORTH PLATTE/BOULDER/GRAND JUNCTION AND RIVERTON) FOR
COORDINATION AND BLENDING WITH OUR GRIDS.   RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...SNOW ADVISORY FOR THE SNOWY RANGE THROUGH THIS EVENING.
     ZONE 63.
     DENSE FOG ADVISORY SOUTHERN LARAMIE RANGE THROUGH THIS
     EVENING.  ZONE 66.
NE...NONE.
&&

WEILAND/DEMKO/RUBIN
Hazardous weather outlook, May 11, 2:45 PM MDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT WED MAY 11 2005

WYZ059-061>067-069-121115-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
245 PM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

LIGHT RAIN AND SNOW WILL BE OVER SOUTHEAST WYOMING TONIGHT.  THE
SNOW LEVEL WILL BE AROUND 7500 FEET LATE THIS AFTERNOON AND THEN
LOWER TO AROUND 6000 FEET TONIGHT.  THE SNOW ADVISORY CONTINUES FOR
THE SNOWY AND SIERRA MADRE RANGES THROUGH THIS EVENING WHERE AN
ADDITIONAL 3 TO 5 INCHES OF SNOW WILL ACCUMULATE.  THE AREAL
COVERAGE OF THE PRECIPITATION WILL DIMINISH LATER TONIGHT.  SOME
ACCUMULATIONS OF SNOW CAN ALSO BE EXPECTED THROUGH EARLY TONIGHT
OVER EAST CENTRAL WYOMING.

A FEW THUNDERSTORMS CAN ALSO BE EXPECTED OVER THE AREA EARLY IN THE
EVENING.  IN ADDITION...A DENSE FOG ADVISORY REMAINS IN EFFECT
THROUGH THE EVENING FOR THE SOUTHERN LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DOWNSLOPING WINDS WILL DEVELOP THURSDAY MORNING DRYING OUT THE
LOWER ATMOSPHERE AND TEMPORARILY HALTING PRECIPITATION THROUGH THE
MORNING HOURS. BY AFTERNOON ADDITIONAL LOW LEVEL MOISTURE WILL
SURGE INTO THE AREA FROM THE WEST ONCE AGAIN TRIGGERING RAIN
SHOWERS AND ISOLATED THUNDERSTORMS. THE RAIN SHOWERS WILL CHANGE
TO SNOW DURING THE EVENING. SNOWFALL ACCUMULATIONS OF A TRACE TO
AROUND 1 INCH ARE POSSIBLE. ISOLATED SNOW SHOWERS WILL LINGER
INTO THE EARLY PART OF FRIDAY AS TEMPERATURES BEGIN TO REBOUND. IT
WILL BE GENERALLY DRY AND SEASONABLY WARM SATURDAY AND SUNDAY.
RAIN SHOWERS AND THUNDERSTORMS RETURN MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ060-068-070-121115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
245 PM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE OVER THE
WESTERN NEBRASKA PANHANDLE THIS EVENING...WITH THE RAIN MIXING WITH
OR CHANGING TO LIGHT SNOW IN THE NORTHERN PANHANDLE.  ACCUMULATIONS
OF UP TO AN INCH OF NEW SNOW CAN BE EXPECTED IN THE NORTHERN
PANHANDLE.  THE AREAL COVERAGE AND INTENSITY OF THE SHOWERS WILL
DIMINISH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DOWNSLOPING WINDS WILL DEVELOP THURSDAY MORNING DRYING OUT THE
LOWER ATMOSPHERE AND TEMPORARILY HALTING PRECIPITATION THROUGH THE
DAY. BY LATE AFTERNOON ADDITIONAL LOW LEVEL MOISTURE WILL SURGE
INTO THE AREA FROM THE WEST ONCE AGAIN TRIGGERING RAIN SHOWERS AND
ISOLATED THUNDERSTORMS. THE RAIN SHOWERS WILL CHANGE TO SNOW
AROUND MIDNIGHT AND LINGER IN THE NORTHERN PANHANDLE INTO FRIDAY MORNING.
SNOWFALL ACCUMULATIONS OF A TRACE TO AROUND 1 INCH ARE POSSIBLE.
TEMPERATURES BEGIN TO REBOUND FRIDAY. IT WILL BE GENERALLY DRY
AND SEASONABLY WARM SATURDAY AND SUNDAY. SHOWERS AND THUNDERSTORMS
RETURN MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEILAND

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.